Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 2002, 9:23 PM EDT for Berkeley County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 2002, 9:23 PM EDT (01:23 UTC)
- Expired
- May 3, 2002, 10:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:35 PM EDT | Thunderstorm Wind 50 E | Huger, SC | Downed power lines due to large limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2485 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- -0.7
- Supercell composite
- -3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 040123 SVRCHS SCC015-040215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 923 PM EDT FRI MAY 3 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 1015 PM EDT. * AT 923 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF MONCKS CORNER...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HUGER. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:10 PM EDT, 13 minutes earlier.
Area forecast discussion, May 3, 9:10 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 910 PM EDT FRI MAY 3 2002 ZFP: SUSPECT SVR TSTM WATCH 222 WILL BE ALLOWED TO EXPIRE AT 10 PM. FOR THE NEXT HOUR OR SO...DECENT THREAT OF ISOLATED SVR TSTMS CONTINUES FOR COLLETON...DORCHESTER...BERKELEY AND CHARLESTON COUNTIES AS CELLS STARTING TO BOW OUT AND VILS STILL SUPPORTIVE FOR AT LEAST DIME SIZE HAIL. SFC FRONT IS SAGGING S-SW INTO OUR SOUTH CAROLINA COUNTIES AND PRES RISES ARE STRONG ON MSAS. WILL WAIT UNTIL AFTER 10 PM TO UPDATE ZONES. WILL LIKELY ADJUST POPS AT THAT TIME TO LOWER A BIT IN SOUTHEAST GEORGIA. ANY OTHER CHANGES WILL BE ON THE FLY AT RELEASE TIME. CWF: FLOW GENERALLY HAS A SOUTHERLY COMPONENT THIS EVENING AS WIND SHIFT WITH FRONT IS UP AROUND GEORGETOWN. WILL LOWER SPEEDS TO INITIALIZE...OTHERWISE TRENDS LOOK GOOD WITH FLOW SHIFTING TO N-NE AFTER MIDNIGHT NORTHERN WATERS. .CHS... GA...NONE. SC...NONE.
In the hours before
Local storm report, May 3, 8:40 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
840 PM EDT FRI MAY 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM SAINT STEPHEN SC .75 INCH HAIL
05/03/02 BERKELEY REPORTED BY SPOTTERSThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:09 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 66 min |
| May 3, 8:24 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 51 min |
| May 3, 8:33 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 57 min |
| May 3, 9:33 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 42 min |
| May 3, 9:44 PM EDT | Special Marine Warning | CHS | 91 min | |
| May 3, 10:45 PM EDT | Special Marine Warning | CHS | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.